Generalized metaphyseal modification with cone-shaped epiphyses following long-term administration of 13-cis-retinoic acid
- Cite this article as:
- Nishimura, G., Mugishima, H., Hirao, J. et al. Eur J Pediatr (1997) 156: 432. doi:10.1007/s004310050631
We report on a 6-year-old girl with short stature which developed following the administration of 13-cis-retinoic acid (a synthetic derivative of vitamin A or retinoid) for 40 months as adjunct chemotherapy for neuroblastoma. Radiographic examination suggested osteophyte formation in the cervical spine, which is the most common skeletal manifestation of retinoid toxicity [10, 11]. In addition, severe metaphyseal cupping with a cone-shaped epiphysis primarily affecting rapidly growing long bones was found, which represented impaired enchondral ossification. This epi-metaphyseal alteration, though unusually severe, was reminiscent of the premature epiphyseal closure which has been described as an adverse effect of 13-cis-retinoic acid [10–12]. Other minor skeletal changes included posterior scalloping of the vertebral bodies and increased interpediculate distances, which were related to a widened spinal canal found on CT. A literature search disclosed several primary skeletal dysplasias with superficial radiological similarities to those of the present patient. However, these entities showed significant clinical and radiological differences from our patient.
Conclusion The precise cause of the generalized skeletal alteration in the present patient remained unknown, but it conceivably resulted from the administration of 13-cis-retinoid acid.